Monday, 18 December 2017
Allergy-like immediate reactions with herbal medicines in children: A retrospective study using data from VigiBase®.
Pediatr Allergy Immunol. 2017 Nov;28(7):668-674. doi: 10.1111/pai.12778. Epub 2017 Oct 3. Meincke R1, Pokladnikova J1, Straznicka J1, Meyboom RHB2,3, Niedrig D4, Russmann S5,6, Jahodar L7. Author information 1 Department of Social and Clinical Pharmacy, Faculty of Pharmacy, Charles University in Prague, Hradec Kralove, Czech Republic. 2 WHO Collaborating Centre for International Drug Monitoring, Uppsala Monitoring Centre, Uppsala, Sweden. 3 Division of Pharmacoepidemiology and Pharmacotherapy, Utrecht University, Utrecht, The Netherlands. 4 University Children's Hospital Zurich, Zurich, Switzerland. 5 drugsafety.ch, Küsnacht, Switzerland. 6 Institute of Pharmaceutical Sciences, ETH Zurich, Zurich, Switzerland. 7 Department of Pharmaceutical Botany and Ecology, Faculty of Pharmacy, Charles University in Prague, Hradec Kralove, Czech Republic. Abstract BACKGROUND: The use of herbal medicines in children and the general population is continually on the rise with an overall herbal lifetime and current use ranging between 0.8%-85.5% and 2.2%-8.9%, respectively. Although acute hypersensitivity reactions are generally considered to be rare, little knowledge exists on the frequency and type of these reactions especially in specific populations like children. OBJECTIVES: To assess the patterns of acute hypersensitivity reactions to herbal medicines reported to the WHO global individual case safety report (ICSR) database VigiBase® in children. STUDY DESIGN: From the original VigiBase® extract for the time between 1968 and 2014, we included all reports with adverse drug reactions (ADR) associated with herbal medicines in children where WHO-ART reaction terms were indicative of acute hypersensitivity reactions. RESULTS: VigiBase® contained 2646 ICSRs with 14 860 distinct adverse reactions reported in association with herbal medicine in children. Among those, 79 cases with 107 allergy-like reactions met our inclusion criteria. The most commonly reported WHO-ART terms were urticaria or rash/rash erythematous (59.8%), and allergic reaction (8.4%). The most frequently reported suspected herbal medicines were mixed herbal products (51.4%), Hedera helix (15.0%), and Echinacea purpurea (5.6%). Most frequent routes of administration were oral (75.9%), topical (8.9%), and rectal (3.8%). Over 30% of cases were reported in the age group from 7 to 12 years. The majority of reports were received from Germany (29.1%), Thailand (21.5%), and Australia (11.4%). CONCLUSION: VigiBase® contains a considerable number of acute hypersensitivity reactions in children associated with herbal medicines, including life-threatening reactions such as anaphylactic shock. © 2017 EAACI and John Wiley and Sons A/S. Published by John Wiley and Sons Ltd. KEYWORDS: adverse drug reactions; allergy; children; drug safety; herbal medicine; hypersensitivity; pediatric; pharmacovigilance; phytotherapy PMID: 28846157 DOI: 10.1111/pai.12778 Share on FacebookShare on TwitterShare on Google+